Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 145, NWS JSJ

December 7, 2010

NWS JSJ issued this flash flood warning at Dec 7, 2010, 10:10 PM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 7, 2010, 10:10 PM CST (04:10 UTC)
Expired
Dec 8, 2010, 1:45 AM CST
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 43 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WGCA52 TJSJ 080410
FFWSJU
PRC047-101-143-145-081000-
/O.NEW.TJSJ.FF.W.0145.101208T0410Z-101208T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1210 AM AST WED DEC 8 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     COROZAL
     MOROVIS
     VEGA ALTA
     VEGA BAJA

* UNTIL 600 AM AST

* AT 1157 PM AST...RUNOFF FROM PREVIOUS HEAVY RAINFALL HAS CAUSED 
SHARP RISES ON THE CIBUCO RIVER AT VEGA BAJA. THE LATEST USGS 
READING AT THE CIBUCO RIVER INDICATED THE RIVER AT 8.19 FEET AND 
RISING RAPIDLY AND FLOOD STAGE IS 15 FEET. LATEST PROJECTIONS ARE 
THAT THE RIVER WILL CREST TO AROUND 16.5 FEET. 

AT 16 FEET...THE RIVER FLOODS ROUTE 2...675 AND 676 IN VEGA BAJA AND 
VEGA ALTA. ROUTES 160...686...687...689...626 IN VEGA ALTA AND 
MOROVIS ALSO FLOOD. FATIMA AND COREA SECTORS IN VEGA ALTA ALSO 
FLOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1840 6642 1849 6639 1848 6634 1841 6633
      1828 6634 1828 6635 1830 6639 1832 6643

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
124 
WGCA72 TJSJ 080745
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
345 AM AST WED DEC 8 2010

PRC047-101-143-145-080753-
/O.CAN.TJSJ.FF.W.0145.000000T0000Z-101208T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COROZAL PR-MOROVIS PR-VEGA ALTA PR-VEGA BAJA PR-
345 AM AST WED DEC 8 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR VEGA BAJA...VEGA
ALTA...MOROVIS AND COROZAL MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA 
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS 
EXPECTED ACROSS THESE AREAS AT THIS TIME. IN ADDITION...LATEST USGS 
READINGS INDICATE THAT THE RIO CIBUCO HAS CRESTED AND IS NOW 
FALLING. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 1840 6642 1849 6639 1848 6634 1841 6633
      1828 6634 1828 6635 1830 6639 1832 6643

$$

OMS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Dec 7, 8:45 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 7, 8:45 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1045 PM AST TUE DEC 7 2010

.UPDATE...AT THIS MOMENT VERY MOIST AN UNSTABLE CONDITIONS PREVAILED
ACROSS THE LOCAL REGION THIS EVENING. SATELLITES AND RADAR OBS
ARE SHOWING CLOUDY SKIES AND SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS MAINLY ACROSS THE COASTAL WATERS. SOME OF
THESE SHOWERS AND THUNDERSTORMS PRODUCED HEAVY RAINFALL ACROSS
PARTS OF PUERTO RICO EARLY THIS EVENING. THIS SHOWER AND THUNDERSTORM
ACTIVITY MAY HAVE DROPPED OVER 3 INCHES OF RAIN IN A FEW LOCAL
AREAS ACROSS ARECIBO...UTUADO...MANATI AND YABUCOA. OTHER AREAS OF
LAS PIEDRAS...CIALES...MOROVIS AND VEGA BAJA RECEIVED AT LEAST 2
INCHES.

A BROAD TROUGH REMAINS OVER THE WESTERN ATLANTIC SUSTAINING AN
INVERTED LOW LEVEL TROUGH ACROSS THE LOCAL REGION. THIS TROUGH WILL
CONTINUE TO INDUCE MOISTURE CONVERGENCE ACROSS THE LOCAL ISLANDS...
WHERE SATELLITE DERIVED PWAT ESTIMATES VALUES ABOVE 2 INCHES. IT
ALSO COINCIDES WITH THE LATEST TJSJ SOUNDING AND THE GPS-MET DATA THAT
INDICATED 2.08 AND 2.1 INCHES OF PWAT RESPECTIVELY. THE COMBINATION
OF THIS HIGH MOISTURE CONTENT AND THE SUBTROPICAL JET MAXIMA LOCATED
JUST NORTH OF PUERTO RICO WILL FAVOR THE DEEPER CONVECTION ACROSS
PUERTO RICO AND THE LOCAL ISLANDS DURING THE NEXT COUPLE OF DAYS.
SOME MINOR CHANGES WERE DONE TO THE PREVIOUS FORECAST PACKAGE TO
INCREASE THE POP'S IN FEW ZONES.

&&

.AVIATION...BKN-OVC LOW TO MID LVL CLOUD LAYERS BTW 020-100K FT WILL
CONTINUE ACROSS THE FLYING AREA AT LEAST THROUGH 08/06Z...BCMG
SCT-BKN THEREAFTER. HOWEVER...TEMPO MVFR CONDS XPCTD EN ROUTE DUE
TO PASSING SHRA AND ISOLD TSRA ASSOCIATED WITH LOW LEVEL TROUGH
MOVING ACROSS THE REGION. ALSO...TEMPO MOUNTAIN TOP OBSCURATIONS OVR
ERN INTERIOR SECTION OF PR... DUE TO PASSING LOW CLDS AND SHRA TIL
08/12Z. PREVAILING VFR CONDS EXPECTED AT LOCAL TAF SITE...HOWEVER
PASSING SHOWERS MAY BRING TEMPO MVFR CONDS AT TISX... TIST...AND
TJSJ...TJNR MAINLY BTWN 08/06Z-08/12Z. ELSEWHERE VFR CONDS XPCTD.

&&

.PREV DISCUSSION... /ISSUED 258 PM AST TUE DEC 7 2010/

SYNOPSIS...GENERALLY UNSETTLED WEATHER IS EXPECTED TO DEVELOP
ACROSS PUERTO RICO AND THE U.S. VIRGIN ISLANDS TODAY...AND PERSIST
THROUGH AT LEAST THE END OF THE WEEK.

DISCUSSION...CLOUDY CONDITIONS PREVAILED TODAY ACROSS THE LOCAL
FORECAST AREA...BUT AFTER 2 PM SHOWERS AND THUNDERSTORMS STARTED
TO DEVELOP ALONG THE CORDILLERA CENTRAL AND EL YUNQUE. THESE
SHOWERS GENERATED RAINFALL ACCUMULATIONS OF AROUND 1 INCH. MOST OF
THE SHOWERS WILL DISSIPATE BEFORE SUNSET BUT UPPER LEVEL
CONDITIONS ARE FAVORABLE FOR SOME OF THESE SHOWERS TO LAST THROUGH
THE EVENING HOURS.

DEEP TROPICAL MOISTURE CONTINUED TO MOVE THE LOCAL AREA INCREASING
THE CLOUD AND SHOWERS COVERAGE. WE WILL BE UNDER THE INFLUENCE OF
THIS MOISTURE AREA THROUGH THE INCOMING WEEKEND. ALSO...SHORT
WAVE PERTURBATIONS WILL CONTINUE TO STREAM ACROSS THE THE LOCAL
FORECAST AREA. THIS MIGHT BE ENOUGH TO TRIGGER DEEP CONVECTIVE
CELLS ACROSS THE FORECAST AREA THROUGH AT LEAST FRIDAY

AVIATION...PREVAILING VFR CONDITIONS ARE GENERALLY EXPECTED TO
CONTINUE ACROSS THE LOCAL ISLANDS AND AT ALL TAF SITES REST OF
TODAY AND THIS EVENING. HOWEVER...INCREASING MVFR/LOCAL IFR
CONDITIONS AND MOUNTAIN OBSCURATIONS ARE EXPECTED TO DEVELOP
ACROSS THE LOCAL ISLANDS IN SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS.

MARINE...NORTHERLY SWELLS WILL MAINTAIN ROUGH AND HAZARDOUS SEA
CONDITIONS ACROSS MUCH OF THE LOCAL ATLANTIC WATERS AND CARIBBEAN
PASSAGES FOR THE NEXT SEVERAL DAYS. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE LOCAL ATLANTIC WATERS OF PUERTO RICO. MARINERS
SHOULD EXERCISE CAUTION FOR THE NEAR SHORE ATLANTIC AND LOCAL
PASSAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  82  73  83 /  40  50  50  40
STT  74  84  76  85 /  50  30  30  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

09/11
Hazardous weather outlook, Dec 7, 4:03 AM CST, 18 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
603 AM AST TUE DEC 7 2010

AMZ710>745-PRZ001>013-081015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
603 AM AST TUE DEC 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

DEEP TROPICAL MOISTURE WILL CONTINUE TO SURGE NORTH TODAY AND
TONIGHT. THIS MOISTURE WILL COMBINE WITH LOCAL EFFECTS AND
FAVORABLE UPPER LEVEL WIND CONDITIONS...TO PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ACROSS THE LOCAL
ISLANDS. ALTHOUGH NO SIGNIFICANT FLOODING IS EXPECTED...SOME
LOCALIZED HEAVY RAINFALL AND MINOR URBAN FLOODING ARE POSSIBLE.

A COMBINATION OF LONG PERIOD...NORTHEAST AND NORTHWEST SWELLS
WILL MAINTAIN ROUGH AND HAZARDOUS SEA CONDITIONS ACROSS THE LOCAL
ATLANTIC WATERS AND THE CARIBBEAN PASSAGES THROUGH TONIGHT. WHILE
BREAKING WAVE HEIGHTS ARE EXPECTED TO REMAIN JUST BELOW THE 10
FOOT HIGH SURF ADVISORY CRITERIA...DANGEROUS RIP CURRENTS ARE
LIKELY ALONG THE NORTHERN EXPOSED COASTLINES OF THE LOCAL
ISLANDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DEEP TROPICAL MOISTURE WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
THROUGH AT LEAST WEDNESDAY. THIS MOISTURE WILL CONTINUE TO
COMBINE WITH LOCAL EFFECTS AND FAVORABLE UPPER LEVEL WIND
CONDITIONS...TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS ACROSS THE LOCAL ISLANDS. SOME ADDITIONAL LOCALIZED
HEAVY RAINFALL AND MINOR URBAN FLOODING ARE POSSIBLE.

A COMBINATION OF LONG PERIOD...NORTHEAST AND NORTHWEST SWELLS
WILL MAINTAIN ROUGH AND HAZARDOUS SEA CONDITIONS ACROSS THE LOCAL
ATLANTIC WATERS AND THE CARIBBEAN PASSAGES FOR WEDNESDAY AND
THURSDAY. WHILE BREAKING WAVE HEIGHTS ARE EXPECTED TO REMAIN JUST
BELOW THE 10 FOOT HIGH SURF ADVISORY CRITERIA...DANGEROUS RIP
CURRENTS ARE LIKELY ALONG THE NORTHERN EXPOSED COASTLINES OF THE
LOCAL ISLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAINFALL OR FLOODING WOULD BE GREATLY
APPRECIATED.

AMZ715-725-VIZ001-002-081015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
603 AM AST TUE DEC 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

DEEP TROPICAL MOISTURE WILL CONTINUE TO SURGE NORTH TODAY AND
TONIGHT. THIS MOISTURE WILL COMBINE WITH LOCAL EFFECTS AND
FAVORABLE UPPER LEVEL WIND CONDITIONS...TO PRODUCE SCATTERED
SHOWERS AND A COUPLE OF THUNDERSTORMS ACROSS THE LOCAL ISLANDS.
ALTHOUGH NO SIGNIFICANT FLOODING IS EXPECTED...SOME LOCALIZED HEAVY
RAINFALL AND MINOR URBAN FLOODING ARE POSSIBLE.

A COMBINATION OF LONG PERIOD...NORTHEAST AND NORTHWEST SWELLS
WILL MAINTAIN ROUGH AND HAZARDOUS SEA CONDITIONS ACROSS THE LOCAL
ATLANTIC WATERS AND THE CARIBBEAN PASSAGES THROUGH TONIGHT. WHILE
BREAKING WAVE HEIGHTS ARE EXPECTED TO REMAIN JUST BELOW THE 10
FOOT HIGH SURF ADVISORY CRITERIA...DANGEROUS RIP CURRENTS ARE
LIKELY ALONG THE NORTHERN EXPOSED COASTLINES OF THE LOCAL
ISLANDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DEEP TROPICAL MOISTURE WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
THROUGH AT LEAST WEDNESDAY. THIS MOISTURE WILL CONTINUE TO
COMBINE WITH LOCAL EFFECTS AND FAVORABLE UPPER LEVEL WIND
CONDITIONS...TO PRODUCE SCATTERED SHOWERS AND A COUPLE OF
THUNDERSTORMS ACROSS THE LOCAL ISLANDS. SOME ADDITIONAL LOCALIZED
HEAVY RAINFALL AND MINOR URBAN FLOODING ARE POSSIBLE.

A COMBINATION OF LONG PERIOD...NORTHEAST AND NORTHWEST SWELLS
WILL MAINTAIN ROUGH AND HAZARDOUS SEA CONDITIONS ACROSS THE LOCAL
ATLANTIC WATERS AND THE CARIBBEAN PASSAGES FOR WEDNESDAY AND
THURSDAY. WHILE BREAKING WAVE HEIGHTS ARE EXPECTED TO REMAIN JUST
BELOW THE 10 FOOT HIGH SURF ADVISORY CRITERIA...DANGEROUS RIP
CURRENTS ARE LIKELY ALONG THE NORTHERN EXPOSED COASTLINES OF THE
LOCAL ISLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAINFALL OR FLOODING WOULD BE GREATLY
APPRECIATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 9:36 PM CSTAreal Flood AdvisoryJSJ4 hr
Dec 7, 10:28 PM CSTFlash Flood WarningJSJ3 hr
Dec 7, 11:02 PM CSTAreal Flood AdvisoryJSJ2 hr
Dec 8, 12:02 PM CSTAreal Flood AdvisoryJSJ115 min
Dec 8, 2:25 PM CSTSmall Craft AdvisoryJSJ56 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.